Flash Flood, Putnam
- When
- September 20, 8:00 AM CST to 9:30 AM CST
- Where
- Putnam County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Several roads were closed due to high water.
2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 20, 2:09 AM CST, 5 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 309 AM CDT FRI SEP 20 2002 CURRENTLY, BAND OF THUNDERSTORMS EXTENDS FROM WESTERN KENTUCKY, THROUGH WEST TENNESSEE, AND INTO NORTHWEST MISSISSIPPI. THESE STORMS ARE MOVING ALONG A MORE NORTHERLY COMPONENT, AS EVIDENCED BY THE ABSENCE OF SIGNIFICANT EASTWARD PROGRESSION DURING THE PAST SEVERAL HOURS. THE COLD FRONT IS STILL WEST OF THE MISSISSIPPI RIVER, WITH A STRENGTHENING SURFACE GRADIENT LIKELY TO INCREASE WINDS SPEEDS TODAY ACROSS THE MID STATE. COLD FRONT WILL CONTINUE ITS SLOW EASTWARD MOVEMENT, WITH THUNDERSTORMS BECOMING LIKELY TODAY AND TONIGHT WEST OF THE PLATEAU. SPC CONVECTIVE OUTLOOK THROUGH 12Z SATURDAY PLACES ALL OF MIDDLE TENNESSEE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS, AND THE HPC QPF FORECAST GIVES NORTHERN MIDDLE TENNESSEE AROUND A HALF INCH OF RAIN TODAY (BASIN AVERAGE), AND ANOTHER HALF INCH TONIGHT. THE PLATEAU WILL RECEIVE THE BULK OF ITS PRECIPITATION OVERNIGHT, WITH AROUND AN INCH BETWEEN 00Z AND 12Z. THESE ARE UNUSUALLY HIGH QPFS FOR A NON-TROPICAL EVENT THIS TIME OF YEAR. 1000-500 MB THICKNESS VALUES ARE A BIT HIGHER THAN THOSE TYPICALLY OBSERVED DURING TYPICAL HEAVY PRECIPITATION EVENTS IN SEPTEMBER, BUT GIVEN THE DEEPENING OF THE LOW AND FRONTOGENETIC FORCING, HIGHER THAN NORMAL VALUES ARE TO BE EXPECTED. HAVE THEREFORE INSERTED THE PHRASE LOCALLY HEAVY RAINFALL POSSIBLE INTO THE PERIOD 2 FORECAST FOR THE PLATEAU. ALTHOUGH THE MODEL SOUNDINGS DO SHOW AN UNSTABLE ENVIRONMENT, THE INCREASE IN MOISTURE THROUGH THE COLUMN LATER TODAY AND TONIGHT IS REMARKABLE, ESPECIALLY ALONG THE PLATEAU. THEREFORE BELIEVE THE PRIMARY THREAT IS NOT SEVERE WEATHER, BUT HEAVY RAINFALL. WE WILL LIKELY SEE SOME ISOLATED SEVERE THUNDERSTORMS, BUT WITH THE SLOW MOVEMENT OF THE FRONT, AND THE RADAR CHARACTERISTICS CURRENTLY OBSERVED IN MEMPHIS CWA, BELIEVE WE WILL SEE SOME INSTANCES OF ECHO TRAINING IN OUR AREA. IN ADDITION, 850 MB JET WILL INCREASE TO 35 KNOTS THIS AFTERNOON, WITH MODELS LAYING AN 850 MB 340K THETA-E RIDGE ACROSS THE PLATEAU THIS EVENING. IT ALL ADDS UP TO HEAVY RAIN FOR OUR AREA. FRONTAL PASSAGE AT BNA SHOULD OCCUR LATE TONIGHT, AND SOMETIME ON SATURDAY AT CSV. AFTERWARD, LOOK FOR TEMPERATURES TO DROP TO SEASONAL VALUES THROUGH THURSDAY, WITH NO RAINFALL IN SIGHT FROM SUNDAY THROUGH DAY 7. .BNA...NONE. ROSE
TNZ005>011-022>034-056>066-075>080-093>097-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT FRI SEP 20 2002 A COLD FRONT FROM THE LOWER TEXAS COAST TO SOUTHWEST WISCONSIN IS MOVING SLOWLY EASTWARD AND WILL SPREAD THUNDERSTORM ACTIVITY INTO MIDDLE TENNESSEE TODAY. MOISTURE...AVAILABLE POTENTIAL ENERGY AND WIND SHEAR HAVE BECOME MORE FAVORABLE IN THE PAST 24 HOURS. THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING MAY CONTAIN ISOLATED SEVERE THUNDERSTORMS. THESE THUNDERSTORMS MAY PRODUCE DAMAGING WIND AND HAIL. AS A RESULT...ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE REQUIRED IN THE EVENT WATCHES OR WARNINGS ARE ISSUED. JLM
The Nashville radar (KOHX), 97 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Several roads were closed due to high water.
Spotter reported dime size hail.
Spotter reported dime size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320597, 5320598, 5320599.